Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 22, NWS Honolulu, HI

December 7, 2007Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 7, 2007, 5:06 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2007, 5:06 AM HST (15:06 UTC)
Expired
Dec 7, 2007, 8:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 071513
FFWHFO
HIC009-071800-
/O.NEW.PHFO.FF.W.0022.071207T1506Z-071207T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
506 AM HST FRI DEC 7 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 800 AM HST

* AT 459 AM HST...RADAR SHOWED A BAND OF HEAVY RAIN ALONG A NORTH 
  TO SOUTH LINE AFFECTING WEST MAUI. RAINFALL HAS BEEN OCCURRING 
  OVER THE WEST MAUI SLOPES AND COAST MOST OF THE NIGHT AND THE 
  GROUND IS FULLY SATURATED.  MORE HEAVY RAINFALL IS ALSO 
  APPROACHING FROM THE SOUTH SOUTHWEST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAHAINA...OLOWALU...KAANAPALI...NAPILI...KAHAKULOA...WAIHEE 
  AND HONOKOWAI.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2072 15647 2080 15669 2093 15676 2108 15664
      2101 15646 2098 15645 2093 15640

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 4:00 AM HST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 7, 4:00 AM HST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI DEC 7 2007

.SYNOPSIS...WIDESPREAD SHOWERS THAT ARE OCCASIONALLY HEAVY... ALONG
WITH ISOLATED THUNDERSTORMS... WILL PERSIST THROUGH THE DAY. THE LOW
JUST NORTH OF KAUAI WILL START MOVE OFF TO THE NORTHEAST THIS
EVENING AFTER WHICH THE ATMOSPHERE WILL SLOWLY BECOME MORE STABLE.
THERE WILL NONETHELESS BE SCATTERED TO NUMEROUS SHOWERS SATURDAY.
BREEZY SOUTHWESTERLY WINDS ARE EXPECTED TODAY BUT THEY WILL WEAKEN
THIS WEEKEND. TRADE WINDS SHOULD RETURN BY MONDAY.

&&

.DISCUSSION...THE LOW THAT HAS BEEN RESPONSIBLE STRONG WINDS AND
PRECIPITATION IS AT ITS CLOSEST POSITION... NEARLY 150 MILES NORTH
OF KAUAI. MODELS ARE CONSISTENT IN MOVING IT TO THE NORTH LATER
TODAY. NUMEROUS SHOWERS AND SCATTERED CONVECTION DUE TO THE UNSTABLE
CONDITIONS ARE APPARENT ON SATELLITE IMAGERY AND RADAR. THE SURFACE
TROUGH... STILL NEAR KAUAI... SEEMS TO MARK THE WESTWARD EXTENT OF
THE STRONGEST ACTIVITY HENCE THE GREATEST FLASH FLOOD THREAT LIKELY
EAST OF KAUAI WITH BANDS OF CONVECTION APT TO CONTINUE FORMING AND
MOVING ACROSS THE CENTRAL ISLANDS. ALTHOUGH MAIN CONVECTIVE BAND
REMAINING FROM THE OLD FRONT IS JUST GRAZING THE EASTERN PART OF THE
BIG ISLAND IT COULD SHIFT OVER THE BIG ISLAND AND THREATEN THEM
THROUGH THIS EVENING. FLASH FLOOD WATCH REMAINS OVER ALL ISLANDS BUT
KAUAI MAY BE EXCLUDED LATER TODAY.

SOUTH SOUTHWESTERLY WINDS HAVE NOT MATERIALIZED AS STRONGLY AS
ANTICIPATED... ALTHOUGH THERE IS SOME CHANCE WINDS MAY STILL
INCREASE THROUGH THE DAY SO HAVE LEFT WIND ADVISORIES UP FOR THE
AREAS MOST STRONGLY AFFECTED... TYPICALLY DOWNSLOPE WHICH IN THIS
CASE IS ROUGHLY THE NORTH THROUGH EAST SIDES OF THE ISLANDS FROM
OAHU TO MAUI. STRONG SOUTHWESTERLY WINDS IN LOWER ATMOSPHERE STILL
APPARENT ON BALLOON SOUNDS.

SMALL CRAFT ADVISORIES FOR SOME AREAS BUT WITH WITH DECREASING TREND
TONIGHT OR EARLY SATURDAY. STRONG WINDS AND TEMPERATURES BELOW
FREEZING IN COMBINATION WITH CONVECTIVE SHOWERS OVER THE BIG ISLAND
NECESSITATES CONTINUATION OF BLIZZARD CONDITIONS ON SUMMITS OF BIG
ISLAND. STRONG WINDS LIKELY CONTINUING THROUGH TONIGHT ON SUMMITS OF
MAUI AND THE BIG ISLAND WITH POSSIBILITY OF EXTENSION OF THOSE
WARNINGS OR ADVISORIES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY OF OAHU MOLOKAI LANAI AND MAUI THROUGH THIS AFTERNOON.

FLASH FLOOD WATCH ALL ISLANDS TIL 6 PM FRIDAY.

HIGH WIND WARNING SUMMITS OF HALEAKALA AND BIG ISLAND THROUGH THIS
AFTERNOON.

BLIZZARD WARNING BIG ISLAND SUMMITS THROUGH THIS AFTERNOON.

SMALL CRAFT ADVISORY KAUAI KAIWI PAILOLO CHANNELS... OAHU AND MAUI
WINDWARD WATERS.

&&

HOAG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 10:17 PM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao17 hr
Dec 7, 4:22 AM HSTSpecial Marine WarningHFO113 min
Dec 7, 6:37 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 7, 7:02 AM HSTSpecial Marine WarningHFO118 min
Dec 7, 9:03 AM HSTSpecial Marine WarningHFO117 min
Dec 7, 11:05 AM HSTSpecial Marine WarningHFO115 min

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.